Virginia, 2025Flood in Virginia, May 9, 2025
May 9, 2025 · NWS LWX · 1 event in 1 county or zone
A slow moving cold front and mid-level upper trough of low pressure have allowed for multiple rounds of showers and thunderstorms to occur across northern Virginia. A localized one to two and a half inches of rain over Faifax County resulted in flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front and mid-level upper trough of low pressure have allowed for multiple rounds of showers and thunderstorms to occur across northern Virginia. A localized one to two and a half inches of rain over Faifax County resulted in flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 9, 3:00 AM EST, 15 minutes earlier.
Area forecast discussion, May 9, 3:00 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
400 AM EDT Fri May 9 2025
.SYNOPSIS...
A cold front will slowly move through the area today as low
pressure moves northeastward from the Mid Atlantic coast. High
pressure will prevail through the weekend. Low pressure will
approach from the southwest toward the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Closed low is developing over southern Ontario this morning with
a trough axis extending southwest into Ohio. Various convective
clusters have muddied wind fields locally, but it appears a
front stretches across southern Maryland, with low pressure
developing over southeast Virginia. A secondary front with much
drier air lags in the Ohio Valley. Heavier convection with
lightning has been weakening as instability gradually decreases.
The threat for thunderstorms may be fairly low moving forward,
but showers may fill in through the morning hours as the trough
approaches and the surface low begins to move northeastward
along the coast. Given more modest rainfall rates, think any
flooding risk is low...although some locations could receive
over an inch of rain before it ends.
Skies start to clear from the southwest during the afternoon
while showers become less widespread. While guidance depicts
limited instability available, the upper low will be crossing
near the Maryland- Pennsylvania border, providing lift. Recent
HRRR runs suggest additional convection could form in areas that
receive some sun, although other models are less aggressive.
Since instability should be shallow, any storms likely won't get
too strong. Locations that get some sun could pop into the
upper 60s to near 70s, while the rest of the area will remain in
the lower to mid 60s.
Any precipitation should end by evening as the surface low moves
farther up the coast and dry air advects into the area. For most
of the area, cold advection will drop lows into the 40s. Some
of the deeper western valleys could decouple, though there is
some uncertainty with how low temperatures can get as winds
aloft will likely remain elevated. Have issued a Frost Advisory
for locations where valleys are most likely to approach
freezing, with some potential for future expansion.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will slide southwest of the area Saturday. Dry
conditions will prevail, but it will be a bit breezy with a
lingering gradient to the low over New England. Near normal
temperatures are expected with highs in the lower to mid 70s and
lows Saturday night in the mid 40s to mid 50s.
A weak front will drop into the area Sunday but dissipate as it
does so. High pressure will quickly build in from the eastern
Great Lakes, with little effect on the tangible weather. Since
heights will be rising, temperatures will be warmer despite the
front, with highs in the mid to upper 70s and lows in the 50s.
Dry weather will continue, but some cirrus may intrude from a
cut off low over the southern states.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
H5 pattern reveals large cut-off ULL across Louisiana to start the
period. This feature will eject northward into the Mid-Atlantic
through the early parts of the week as UL ridging over the southwest
US kicks it east and ridging over the Atlantic steers it north. At
the surface, high pressure will reside over the area Monday before
shifting eastward into Tuesday. Late Tuesday into Wednesday an area
of low pressure will move up the coast bringing a soaking rain.
Ensemble probabilities for 1" of rain range from 30-60% across the
area, so something to keep an eye on 5-6 days out. Thereafter, the
long term looks to remain somewhat unsettled with multiple
shortwaves moving through later next week bringing renewed chances
for rain showers.
In terms of temperatures, generally within a few degrees of climo
norms. Tuesday and Wednesday look to be the coolest in terms of high
temps due to rain and clouds. Moderating slightly by the end of the
week.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Conditions at 07Z were somewhat variable due to a front
bisecting the area and various showers and thunderstorms that
have been crossing the area. While the risk of thunderstorms is
low through the morning, moderate showers may fill in across the
area as low pressure moves northeastward along the coast. MVFR
ceilings will quickly lower to IFR over the next few hours. Some
improvement is expected by midday/early afternoon as steadier
rain exits. However, VFR may not completely return until late
afternoon. A few northwest wind gusts to 20 kt could occur, but
winds should generally be light. CHO may clear out this
afternoon, offering an opportunity for heavier showers or
thunderstorms to develop, but confidence in direct impact
remains low at this time.
VFR conditions will prevail tonight through the weekend.
Northwest winds may gust 20-25 kt Saturday, especially in the
morning. Lighter north winds are expected Sunday.
VFR conditions Monday with light winds out of the southeast.
Restrictions possible heading into Tuesday and Wednesday as low
pressure and corresponding rain/clouds move through. Winds generally
southeast Tuesday into Wednesday with gusts to 15 kts.
&&
.MARINE...
Winds may be somewhat variable through the day as a front pushes
through and low pressure moves up the coast. One surge of winds
may affect the waters from late morning through early afternoon,
then there could be a bit of a lull. Winds will pick back up
tonight, especially along the bay. Have issued a Small Craft
Advisory for the wider waters today and tonight to account for
these scenarios. Confidence is lower on the western tributaries,
but some occasional gusts can't be ruled out. A few
thunderstorms may affect mainly the southern Maryland waters
early this morning and again this afternoon.
Confidence is higher for gusty winds on all waters Saturday,
with a Small Craft Advisory in effect for that period. Winds
will become lighter Saturday night. A weakening front will shift
winds to the north Sunday, but advisories are not expected at
this time.
Winds could flirt with SCA criteria Tuesday into Wednesday depending
on low track.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory from 10 AM this morning to 6 PM EDT
Saturday for MDZ008.
VA...Frost Advisory from 2 AM to 8 AM EDT Saturday for VAZ503-504.
WV...Frost Advisory from 2 AM to 8 AM EDT Saturday for WVZ501-505-
506.
MARINE...Small Craft Advisory from 10 AM this morning to 6 PM EDT
Saturday for ANZ530>534-537-539>541-543.
Small Craft Advisory from 8 AM to 6 PM EDT Saturday for ANZ535-
536-538-542.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CPB
AVIATION...ADS/CPB
MARINE...ADS/CPBHazardous weather outlook, May 8, 8:02 PM EST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
902 PM EDT Thu May 8 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-100115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
902 PM EDT Thu May 8 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Locally heavy downpours may cause isolated flooding tonight across
northeast Maryland.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-100115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
902 PM EDT Thu May 8 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Locally heavy downpours may cause isolated flooding tonight across
central Maryland.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-100115-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
902 PM EDT Thu May 8 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 9, 12:49 AM EST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
149 AM EDT Fri May 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM Marine Tstm Wind 17 NE Smith Island 38.14N 75.79W
05/09/2025 M47 mph ANZ543 MD Buoy
&&
Event Number LWX2504674
KRLocal storm report, May 9, 12:54 AM EST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
154 AM EDT Fri May 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM Marine Tstm Wind 8 E Smith Island 37.97N 75.88W
05/09/2025 E39 mph ANZ543 MD Buoy
Estimated peak gust around 34 knots.
&&
Event Number LWX2504675
KRFlood, Fairfax
- When
- May 9, 3:15 AM EST to 9:15 AM EST
- Where
- Fairfax County, 1.07 mi WSW of Tremont to 1 mi W of Tremont
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 38.846, -77.239
Accottink Creek at Woodburn Road / Strathmeade Springe hit minor flood stage. Woodburn Road was covered by approximately six inches of water at its lowest point. Portions of the Cross County Trail were also flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 9, 20251 death · 1 event
- Flash Flooding in Louisiana, May 9, 202511 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 9, 20257 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 9, 20255 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 9 to 10, 202553 kt wind · 4 events
- Hail and Damaging Winds in Florida, May 9, 2025$1,000 · 0.88 in hail · 4 events
- Hail in South Carolina, May 9, 20251 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 9, 20252 events
- Flooding in Arkansas, May 9 to 15, 20252 events
- Flash Flooding in Pennsylvania, May 9, 2025$6,000 · 2 events
- Damaging Winds in Virginia, May 9, 2025$5,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 9, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247816.